Menopause and Epilepsy
April 26, 2014 | By Epilepsy Arizona |
Menopause is the time in a woman’s life when her ovaries stop working, her menstrual periods stop and the level of sex hormones in her body decreases. We know that because hormones have an effect on brain function, seizure patterns may change in some women as they go through menopause.Just as they may at other times of hormonal change.
I’m 50 years old and my periods are less frequent. I’m having hot flashes, too. Is this a different kind of seizure?
Probably not, although some women feel flushed as part of a seizure. It is common for a woman of your age to be going through menopause and having “hot flashes” as an uncomfortable side effect of menopause. Talk to your physician and your neurologist about this and let them help you sort it out.
I thought I had less estrogen after menopause and that estrogen sometimes caused seizures. Why wouldn’t my seizures get better?
It’s complicated. Estrogen does excite certain brain cells that may be involved in seizures. The other female sex hormone, progesterone, seems to inhibit or prevent seizures in some women. But both hormones decrease in your body with menopause so it is not easy to predict what will happen with your seizure pattern. Some women have more seizures as they go through menopause, some have less and many see no change at all.
My mother has thin bones and I’ve been told I should take estrogen when I get to menopause. Can I do that if I have seizures?
The decision to take estrogen is an individual one, based on a lot of factors you should talk over with your physician. Taking supplemental hormones at the time of menopause is called hormone replacement therapy (HRT). Estrogen may reduce the risk of heart disease in some women, and offers protection against osteoporosis (thinning of the bones). However, for some women, it carries an increased risk of uterine cancer or breast cancer. You and your doctor can weigh all the benefits and risks for you, taking into account your health and your family history.
If you take supplemental estrogen you will probably take progesterone, too. Taking progesterone may give you some additional protection from seizures, although more research needs to be done in this area. Natural progesterone, rather than synthetic, seems to be more beneficial in controlling seizures in some women.
If I can’t take estrogen, is there anything else I can do to keep from getting osteoporosis?
Yes. Eat a diet high in calcium and ask your doctor about calcium supplements with vitamin D. Get some regular physical exercise and limit alcohol intake. Don’t smoke. All of these things are a part of a healthy lifestyle in any woman and may reduce the risk of bone disorders after menopause.
Will my seizure medication change as I get older?
That depends on a lot of factors. If your seizures become more difficult to control, your physician may want to try other medications. As our bodies age, our metabolism changes and medication doses may have to be altered. Some seizure medications seem related to the thinning of bones. Check with your doctor to see if this could be a problem for you.
I’m middle-aged and my seizures got more frequent recently. Do I just have to accept that as a part of menopause?
It’s important to remember that menopause is usually a process, not a sudden event. A change in your seizure pattern deserves an evaluation by your physician. There can be many causes for increased seizures and not all are related to hormones.